Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 15, 2020, 7:30 PM CDT for 4 parishes in Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2020, 7:30 PM CDT (00:30 UTC)
- Expired
- Jul 15, 2020, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1732 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:39 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 15, 3:39 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 339 PM CDT Wed Jul 15 2020 .SHORT TERM... Tonight through Friday...Currently convction ongoing is dominating the region with outflow generated showers and thunderstorms across large portion of the area...main concern is the vort moving just north of the Mobile AL area that is triggereing larger areas of thunderstorms and heavy rainfall. Coastal MS will likely see the best chances for thunderstorms through the evening as that feature drops south-southwest. Have kept chances in there well into the night with the rest of the region seeing little to nothing after sunset and loss of heating. Overnight should be mostly dry with some offshore convection possible especially near the aforementioned vort. Thursday should be fairly like today with scattered thunderstorms and showers again driven by daily heating and likely this wave/vort feature if it is still around...some areas could see very heavy rainfall with slow moving storms and fairly high PWATS around 2-2.2". Isolated 4-5" rainfall totals would not be hard to reach under the best storms of the day. Heat indices will fall just under criteria...but nearing 105-107 across portions of the area outside of any early thunderstorm activity. Drying Friday as the wave moves out and some slightly drier air moves in...isolated to scattered thunderstorms and showers possible. Heat indicies lower and only pushing 100-102ish. .LONG TERM... Saturday through Wednesday...Ridging tries to work its way into the TN valley through the weekend should see typical hot summer days with isolated thunderstorms. As the ridging to the north breaks down as a large broad trough moves across the eastern US early next week into the middle of the week will see the easterly flow push some more moisture into the region and increase thunderstom chances Monday and Tuesday and that should continue into mid week. && .MARINE... Only concern will be the gusty winds and higher seas at times in and around showers and thunderstorms throughout the next few days. Outside of that winds will be mostly onshore in the 10kt range && .PREV DISCUSSION... /issued 1221 PM CDT Wed Jul 15 2020/ AVIATION... 18z TAFs...Main concern for the next 6 hours will be MVFR and IFR conditions and gusty winds with the ongoing and future development of thunderstorms across the region. Have added VCTS and a tempo of TSRA at most sites to run through the afternoon and wrap around 23-00z. Outside of these storms VFR conditions will dominate with light and variable winds. ABS && .PRELIMINARY POINT TEMPS/POPS... MCB 75 91 75 92 / 10 60 0 30 BTR 76 92 76 93 / 10 70 10 30 ASD 76 92 74 93 / 20 70 0 30 MSY 78 90 77 92 / 20 80 0 30 GPT 77 88 76 90 / 40 60 0 20 PQL 73 92 74 93 / 40 60 0 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Jul 15, 4:12 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
412 PM CDT Wed Jul 15 2020
LAZ046>048-152215-
Iberville-West Baton Rouge-East Baton Rouge-
412 PM CDT Wed Jul 15 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST BATON ROUGE...
EAST CENTRAL IBERVILLE AND SOUTH CENTRAL EAST BATON ROUGE PARISHES...
At 412 PM CDT, a strong thunderstorm was located over Plaquemine,
moving northeast at 5 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3014 9123 3016 9135 3026 9138 3042 9126
3038 9111 3026 9104
TIME...MOT...LOC 2112Z 225DEG 5KT 3026 9125
KLGSpecial weather statement, Jul 15, 4:41 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
441 PM CDT Wed Jul 15 2020
LAZ069-152230-
Lower Plaquemines-
441 PM CDT Wed Jul 15 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PLAQUEMINES
PARISH...
At 439 PM CDT, strong thunderstorms were clustered 7 miles northeast
of Empire, or 13 miles east of Port Sulphur. The storm is nearly
stationary.
Winds in excess of 30 mph are possible with this storm.
Brief waterspouts will also be possible.
Locations impacted include...
Port Sulphur, Buras, Empire, Buras-triumph and Boothville-venice.
A few brief funnel clouds or waterspouts are possible with these
storms just northeast of Highway 11 / State Route 23. If you see a
waterspout, please seek shelter until the storm passes.
LAT...LON 2946 8973 2960 8974 2958 8970 2955 8971
2950 8964 2947 8958 2947 8956 2945 8955
2945 8952 2944 8957 2941 8954 2941 8957
2939 8956 2938 8938 2933 8950
TIME...MOT...LOC 2139Z 143DEG 3KT 2947 8950
KLGSpecial weather statement, Jul 15, 4:48 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
448 PM CDT Wed Jul 15 2020
MSZ077-152245-
Pearl River-
448 PM CDT Wed Jul 15 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...
At 447 PM CDT, a strong thunderstorm was located over Lumberton, or
12 miles north of Poplarville, moving west at 5 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will remain over mainly rural areas of northeastern Pearl
River County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3100 8934 3084 8934 3084 8941 3089 8963
3100 8963 3101 8951 3100 8950 3100 8947
3098 8947 3098 8943 3101 8942 3101 8935
TIME...MOT...LOC 2147Z 086DEG 6KT 3101 8946
KLGSpecial weather statement, Jul 15, 5:46 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
546 PM CDT Wed Jul 15 2020
LAZ039-MSZ077-152345-
Washington-Pearl River-
546 PM CDT Wed Jul 15 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON PARISH
IN SOUTHEASTERN LOUISIANA AND NORTHERN PEARL RIVER COUNTIES...
At 546 PM CDT, a strong thunderstorm was located 7 miles northwest of
Poplarville, moving southwest at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Poplarville, Varnado and Angie.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3100 8950 3100 8947 3098 8947 3098 8944
3089 8944 3080 8954 3080 8984 3100 8983
3100 8955 3101 8955 3101 8951
TIME...MOT...LOC 2246Z 065DEG 18KT 3091 8963
KLGSpecial weather statement, Jul 15, 6:18 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
618 PM CDT Wed Jul 15 2020
LAZ061>064-068>070-160045-
Orleans-Lower Plaquemines-Upper St. Bernard-Lower Jefferson-Lower St.
Bernard-Upper Plaquemines-Upper Jefferson-
618 PM CDT Wed Jul 15 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
WESTERN ORLEANS...NORTHEASTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...
At 618 PM CDT, a strong thunderstorm was located over Belle Chasse,
moving northwest at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Orleans, Metairie, Chalmette, Marrero, Harvey, East New Orleans,
Timberlane, Belle Chasse, Port Sulphur, Jefferson, Gretna, Westwego,
Jean Lafitte, Woodmere, Violet, Terrytown, Meraux, Poydras, Myrtle
Grove and Pointe A La Hache.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2951 8995 2954 8996 2954 9001 3002 9019
3003 9003 3006 9003 3004 9002 3004 9000
3007 8994 3012 8990 3000 8985 2998 8985
2966 8972 2952 8980
TIME...MOT...LOC 2318Z 151DEG 10KT 2984 8996
KLGSpecial weather statement, Jul 15, 6:26 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
626 PM CDT Wed Jul 15 2020
LAZ039-040-MSZ070-071-077-080-160030-
Washington-St. Tammany-Pike-Walthall-Hancock-Pearl River-
626 PM CDT Wed Jul 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. TAMMANY
AND WASHINGTON PARISHES...SOUTHERN WALTHALL...SOUTHEASTERN PIKE...
HANCOCK AND PEARL RIVER COUNTIES...
At 626 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Franklinton to 6 miles
north of Kiln. Movement was southwest at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Bogalusa, Picayune, Franklinton, Poplarville, Diamondhead, Tylertown,
Varnado, Folsom, Sun, Kiln, Enon, Crossroads, Mount Herman, Stennis
Space Center, Bush, Dexter, Mcneil and Angie.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3113 9000 3113 8994 3107 8992 3107 8984
3100 8983 3100 8969 3083 8954 3073 8934
3038 8934 3035 8937 3036 8968 3062 9018
3095 9035 3108 9035 3118 9003 3117 9000
TIME...MOT...LOC 2326Z 035DEG 20KT 3098 9011 3051 8943
KLGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:02 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 28 min |
| Jul 15, 7:19 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 3 hr |
| Jul 15, 7:37 PM CDT | Special Marine Warning | LIX | 83 min | |
| Jul 15, 7:53 PM CDT | Special Weather Statement | LIX | Orleans, Saint Tammany | 52 min |
| Jul 15, 8:01 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 14 min |
| Jul 15, 8:30 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Jefferson, Livingston, Saint Charles, Saint James, Saint John the Baptist and 1 more | 45 min |
| Jul 15, 8:42 PM CDT | Tornado Warning | LIX | Saint Charles, Saint John the Baptist | 18 min |
| Jul 15, 9:10 PM CDT | Special Marine Warning | LIX | 20 min | |
| Jul 15, 9:15 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Saint Charles, Saint John the Baptist, Terrebonne | 45 min |
| Jul 15, 9:19 PM CDT | Special Weather Statement | LIX | Assumption, Saint James | 26 min |
| Jul 15, 10:05 PM CDT | Special Weather Statement | LIX | Lafourche | 40 min |
| Jul 16, 7:14 AM CDT | Special Marine Warning | LIX | 31 min | |
| Jul 16, 8:38 AM CDT | Special Marine Warning | LIX | 37 min | |
| Jul 16, 8:40 AM CDT | Special Marine Warning | LIX | 35 min | |
| Jul 16, 8:55 AM CDT | Areal Flood Advisory | LIX | Saint Tammany | 2 hr |
| Jul 16, 9:09 AM CDT | Special Marine Warning | LIX | 36 min | |
| Jul 16, 9:33 AM CDT | Special Weather Statement | LIX | Orleans, Saint John the Baptist | 27 min |
| Jul 16, 9:35 AM CDT | Special Marine Warning | LIX | 25 min | |
| Jul 16, 10:02 AM CDT | Special Weather Statement | LIX | Ascension, Saint Charles, Saint John the Baptist | 28 min |
| Jul 16, 10:08 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 112 min |
| Jul 16, 10:39 AM CDT | Special Marine Warning | LIX | 36 min | |
| Jul 16, 10:41 AM CDT | Special Weather Statement | LIX | Jefferson, Lafourche | 64 min |
| Jul 16, 11:13 AM CDT | Special Marine Warning | LIX | 47 min | |
| Jul 16, 11:19 AM CDT | Areal Flood Advisory | LIX | Jefferson, Saint Charles, Saint John the Baptist | 116 min |
| Jul 16, 11:42 AM CDT | Special Weather Statement | LIX | Saint John the Baptist, Tangipahoa | 48 min |
| Jul 16, 11:52 AM CDT | Tornado Warning | LIX | Saint John the Baptist | 8 min |
| Jul 16, 12:13 PM CDT | Special Weather Statement | LIX | Livingston, Saint James, Saint John the Baptist | 32 min |
| Jul 16, 12:26 PM CDT | Areal Flood Advisory | LIX | Ascension, East Baton Rouge, Livingston | 2 hr |
| Jul 16, 12:34 PM CDT | Special Weather Statement | LIX | Ascension, Livingston | 26 min |
| Jul 16, 1:25 PM CDT | Special Weather Statement | LIX | East Baton Rouge, East Feliciana, Iberville, West Baton Rouge | 35 min |
| Jul 16, 1:39 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana | 36 min |
| Jul 16, 1:59 PM CDT | Areal Flood Advisory | LIX | East Baton Rouge, East Feliciana, Saint Helena, West Feliciana | 61 min |
| Jul 16, 2:18 PM CDT | Special Weather Statement | LIX | East Feliciana | 27 min |
| Jul 16, 2:19 PM CDT | Special Weather Statement | LIX | East Feliciana | 26 min |
| Jul 16, 2:35 PM CDT | Severe Thunderstorm Warning | LIX | West Feliciana | 25 min |
| Jul 16, 2:39 PM CDT | Areal Flood Advisory | LIX | East Feliciana, Saint Helena, West Feliciana | 53 min |
| Jul 16, 3:06 PM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 54 min |
| Jul 16, 3:51 PM CDT | Special Weather Statement | LIX | Pointe Coupee | 24 min |
| Jul 15, 7:34 PM CDT | Special Weather Statement | LIX | Pike, Walthall | 26 min |
| Jul 16, 2:24 PM CDT | Special Weather Statement | LIX | Wilkinson | 51 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.